Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 261, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Oct 28, 2021, 11:31 PM EDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 28, 2021, 11:31 PM EDT (03:31 UTC)
- Expired
- Oct 29, 2021, 12:19 AM EDT
- In force
- 48 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 32 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 3.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.2
The text
As transmitted.
289
WHUS52 KKEY 290331
SMWKEY
GMZ033-035-044-054-290430-
/O.NEW.KKEY.MA.W.0261.211029T0331Z-211029T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1131 PM EDT Thu Oct 28 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 1230 AM EDT.
* At 1131 PM EDT, a strong thunderstorm was located over Marquesas
Keys, moving northeast at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Marquesas Keys, Ellis Rock Light, Smith Shoal Light, Boca Grande,
Northwest Channel Buoy 1 and Cottrell Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.
&&
LAT...LON 2443 8211 2464 8229 2502 8194 2483 8162
TIME...MOT...LOC 0331Z 228DEG 26KT 2458 8215
HAIL...0.00IN
WIND...>34KTS
$$
CLR1 follow-up statement
067 FZUS72 KKEY 290419 MWSKEY Marine Weather Statement National Weather Service Key West FL 1219 AM EDT Fri Oct 29 2021 GMZ033-035-044-054-290428- /O.CAN.KKEY.MA.W.0261.000000T0000Z-211029T0430Z/ 1219 AM EDT Fri Oct 29 2021 ...THE SPECIAL MARINE WARNING IS CANCELLED... LAT...LON 2443 8211 2464 8229 2502 8194 2483 8162 TIME...MOT...LOC 0411Z 228DEG 26KT 2481 8187 $$ Jacobson
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 28, 10:36 PM EDT, 55 minutes earlier.
Area forecast discussion, Oct 28, 10:36 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1036 PM EDT Thu Oct 28 2021
.DISCUSSION...
Weak anticyclonic flow over the area and cyclonic flow north of
the Keys yielded fast moving showers, which affected the southern
and eastern coastal waters and the local islands. The shower
activity produced frequent cloud to ground lightning and wind
gusts up to 20 knots. Showers intensified on their approach to
the keys, which let's us know that the atmosphere is unstable and
could yield linear convection this evening. From the 12Z KKEY
sounding, DCAPE values came in around 1100 J/KG, SRH 0 to 3 KM
came in at 171 m2/s2 and 500 mb temps are around -6.5C. However,
the frontal boundary is expected to remain parallel to the flow.
THerefore, organized discrete cells are not expected to develop
late tonight. A frontal boundary oriented from the northeast to
southwest across the central Florida Peninsula has produced severe
weather for our northern WFO neighbors. The shower and
thunderstorm activity is expected to slowly diminishing late
tonight over the central and southern Peninsula of Florida.
However, shower and thunderstorm activity is progged to increase
from the northwest to southeast as the frontal boundary propagates
near the keys. Therefore, expect periods of moderate to heavy
rainfall and gusty winds.
&&
.MARINE...
A Small Craft Advisory is in effect for all Florida Keys coastal
waters. A frontal boundary will move over the northwestern local
waters tonight and push through the remainder waters during the
early morning hours. The front will promote freshening
southwesterly to westerly breezes and showers and thunderstorms.
Fresh to strong breezes will prevail across the coastal waters
through Saturday.
&&
.AVIATION...
VFR conditions with brief MVFR conditions will continue over
terminal KEYW through 28/04Z. A line of SHRA/VCTS associated with
a frontal boundary are expected to effect terminals KEYW AND KMTH
by 29/04 and cause brief reduction in visibilities. The convection
could produce winds gusts up to 25 kt. SHRA/VCTS are expected to
diminish by 29/11Z as the frontal boundary moves east of the local
terminal sites. Sfc winds will be from the southwest to west with
winds up to 20 kts with higher gusts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 78 83 74 82 / 70 20 10 20
Marathon 78 84 74 83 / 70 20 10 20
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EDT Friday for GMZ031>035-
042>044-052>055-072>075.
&&
Public/Marine/Fire...Washington
Aviation/Nowcasts....KR Data
Acquisition.....MRR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 28, 4:43 AM EDT, 18 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 443 AM EDT Thu Oct 28 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-290845- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 443 AM EDT Thu Oct 28 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TONIGHT A Small Craft Advisory will likely be needed in all waters starting tonight due to increasing southwest to west winds associated with a cold front that is expected to move through the area tonight. Isolated thunderstorms will be possible today, then scattered thunderstorms will be possible tonight as a cold front passes across the Florida Keys. The primary thunderstorm hazards will be possible cloud to surface lightning strikes. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Small Craft Advisory will likely be needed through Saturday in all coastal waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NB
In the hours before
Local storm report, Oct 28, 10:40 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1040 PM EDT THU OCT 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM WATER SPOUT 4 E BIG COPPITT KEY 24.59N 81.59W
10/28/2021 GMZ044 FL PUBLIC
A MEMBER OF THE PUBLIC REPORTED A WATERSPOUT NEAR THE
SADDLEBUNCH KEYS AT AROUND 0600 PM. A SPRAY RING WAS
VISIBLE AND IT IS ESTIMATED TO HAVE LASTED 5-10 MINUTES.
LOCATION IS ESTIMATED BASED ON RADAR AND OBSERVATION
GIVEN.
&&
MRRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:10 PM EDT | Special Marine Warning | KEY | 34 min | |
| Oct 28, 8:36 PM EDT | Special Marine Warning | KEY | 54 min | |
| Oct 28, 9:29 PM EDT | Special Marine Warning | KEY | 61 min | |
| Oct 28, 9:50 PM EDT | Special Marine Warning | KEY | 41 min | |
| Oct 28, 9:56 PM EDT | Special Marine Warning | KEY | 39 min | |
| Oct 28, 10:30 PM EDT | Special Marine Warning | KEY | 27 min | |
| Oct 28, 10:47 PM EDT | Special Marine Warning | KEY | 46 min | |
| Oct 28, 10:56 PM EDT | Special Marine Warning | KEY | 53 min | |
| Oct 29, 12:16 AM EDT | Special Marine Warning | KEY | 59 min | |
| Oct 29, 12:32 AM EDT | Special Marine Warning | KEY | 39 min | |
| Oct 29, 12:59 AM EDT | Special Marine Warning | KEY | 61 min | |
| Oct 29, 1:51 AM EDT | Special Marine Warning | KEY | 54 min | |
| Oct 29, 1:53 AM EDT | Special Marine Warning | KEY | 67 min | |
| Oct 29, 2:44 AM EDT | Special Marine Warning | KEY | 61 min | |
| Oct 29, 2:58 AM EDT | Special Marine Warning | KEY | 62 min | |
| Oct 29, 3:40 AM EDT | Special Marine Warning | KEY | 43 min | |
| Oct 29, 3:57 AM EDT | Special Marine Warning | KEY | 63 min | |
| Oct 29, 4:55 AM EDT | Special Marine Warning | KEY | 65 min | |
| Oct 29, 5:13 AM EDT | Special Marine Warning | KEY | 62 min | |
| Oct 29, 5:49 AM EDT | Special Marine Warning | KEY | 31 min | |
| Oct 29, 6:28 AM EDT | Special Marine Warning | KEY | 41 min | |
| Oct 29, 7:07 PM EDT | Coastal Flood Statement | KEY | Monroe | 33 hr |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.